Alert archive / Kansas / Special Weather Statements in 2018
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Jul 17, 2018, 10:13 PM CDT for Barber County, Kansas. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2018, 10:13 PM CDT (03:13 UTC)
- Expired
- Jul 17, 2018, 11:30 PM CDT
- In force
- 77 min
- Issued by
- NWS Dodge City, KS
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 60 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1389 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
888 WWUS83 KDDC 180313 SPSDDC Special Weather Statement National Weather Service Dodge City KS 1013 PM CDT TUE JUL 17 2018 KSZ090-180430- Barber KS- 1013 PM CDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARBER COUNTY UNTIL 1130 PM CDT... At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles west of Hardtner, moving east at 20 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kiowa, Hardtner and Hazelton. LAT...LON 3700 9885 3718 9888 3722 9835 3700 9835 TIME...MOT...LOC 0312Z 259DEG 18KT 3700 9876 $$ RBURG
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 17, 6:45 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 17, 6:45 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 645 PM CDT Tue Jul 17 2018 ...Updated for aviation discussion... .SHORT TERM...(This evening through Wednesday) Issued at 321 PM CDT Tue Jul 17 2018 Outflow boundary from an early morning MCS over western Nebraska into central Kansas had pushed through southwest Kansas by late morning. Satellite imagery shows the boundary continuing to push south through central Oklahoma while western portions of it have become nearly stationary over the Oklahoma Panhandle. Surface winds north of the boundary over far southwest Kansas have veered with time and become light and variable to southerly at 5-15 mph. Visible satellite and radar imagery are indicating some thunderstorms developing along the outflow boundary over the Oklahoma Panhandle where surface moisture convergence has been focused for the past several hours. Model output concerning the timing and areal coverage of convection late this afternoon through tonight is pretty variable which does not make for much confidence in this forecast. Given the way the surface features have lined out this afternoon, it seems that the HRRR has the best handle on the near term storm evolution, especially regarding the OK Panhandle storms. Later this evening and through the overnight hours, the HRRR has been suggesting that clusters of thunderstorms developing off the Colorado Front Range will propagate east into southwest Kansas later this evening into the overnight hours. This seems reasonable given the increasingly unstable airmass developing north of the outflow boundary over far southwest/southern Kansas as indicated by the SPC Mesoanalysis page. A weak upper disturbance showing up in the water vapor imagery over northwest Kansas at this time could aid in sustaining this overnight convection. Have reconfigured late afternoon and overnight precipitation chances to reflect this thinking. Far northeast sections of the forecast area may not see any storms tonight but can't totally rule them out there either. Thunderstorms will be winding down or moving out of the forecast area by daybreak Wednesday. The exception to this will be the northeast part of the area around Hays. The NAM has also been hinting at another MCS diving out of eastern Wyoming into northern Kansas by Wednesday morning. Current forecast tracks would take it east of the Hays area but will maintain some slight chance pops there in the morning for that. .LONG TERM...(Wednesday night through Tuesday) Issued at 321 PM CDT Tue Jul 17 2018 The extended period will see the upper level ridge building eastward toward the central and southern High Plains. The models continue to show a break in thunderstorm activity across western and central Kansas through the end of the week, along with the possibility of warmer temperatures at least on Thursday and possibly Friday. Disturbances passing by through the northern High Plains could force frontal boundaries down into western Kansas that will keep the very hot temperatures confined to the southern Plains. By early next week the models show the upper level high pressure retrograding back into the western states with northwest flow aloft over the central High Plains. This is a favorable pattern for late evening and overnight convective complexes developing off the eastern slopes of the Rockies and rolling southeast through western Kansas so we could be looking at a return to wetter weather by the middle of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 639 PM CDT Tue Jul 17 2018 Given the upslope flow and high theta-e values, thunderstorms in extreme western Kansas may develop into a cluster, move east and affect KGCK/KDDC through 07z. Other isolated storms may develop ahead of this line as well. Most of the t-storm activity is expected to end from west to east by 07-11z. The main concern with the t-storms is strong wind gusts. Outside of t-storms, VFR conditions will prevail with easterly winds becoming more southerly after 12-15z. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 94 70 100 / 40 10 10 0 GCK 67 92 67 99 / 40 10 10 0 EHA 68 96 68 101 / 30 10 10 10 LBL 68 97 69 102 / 30 10 10 0 HYS 69 89 69 97 / 30 20 10 10 P28 72 94 72 101 / 30 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Finch
Hazardous weather outlook, Jul 17, 2:53 AM CDT, 19 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 253 AM CDT Tue Jul 17 2018 KSZ030-031-043>046-061>066-074>081-084>090-180800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 253 AM CDT Tue Jul 17 2018 /153 AM MDT Tue Jul 17 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms will continue today and tonight. Coverage will favor the northeast zones this morning, with scattered thunderstorms expanding in coverage this afternoon and tonight. Thunderstorms will again produce locally heavy rainfall and dangerous lightning. The strongest activity will pose a risk for strong/damaging outflow wind gusts of 50 to 60 mph. Day 1 Hazards ------------- * Lightning: Elevated risk * Thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Dry weather and hotter afternoons will prevail for the remainder of the week through this weekend. The hottest day will be Thursday, when afternoon temperatures of 100 to 104 will be common. With lower dewpoints, a heat advisory is not expected to be required. Days 2-7 Hazards ---------------- * Wednesday - Excessive heat: Elevated risk * Thursday - Excessive heat: Elevated risk * Friday - Excessive heat: Elevated risk * Saturday - Excessive heat: Elevated risk * Sunday - Excessive heat: Elevated risk * Monday - Excessive heat: Elevated risk .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be required through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo TURNER
In the hours before
Special weather statement, Jul 17, 8:31 PM CDT, 1 hour 42 minutes before
Special Weather Statement National Weather Service Dodge City KS 831 PM CDT TUE JUL 17 2018 KSZ088-089-180230- Clark KS-Comanche KS- 831 PM CDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE AND CLARK COUNTIES UNTIL 930 PM CDT... At 831 PM CDT, Doppler radar was tracking a strong thunderstorm very near Englewood, moving east at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Ashland, Coldwater, Protection, Englewood, Sitka, Wilmore, Clark State Lake, Lake Coldwater, Acres and Buttermilk. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Dodge City. && LAT...LON 3700 10007 3744 10008 3731 9903 3700 9902 TIME...MOT...LOC 0131Z 259DEG 27KT 3702 9999 RBURG
Special weather statement, Jul 17, 8:35 PM CDT, 1 hour 38 minutes before
Special Weather Statement National Weather Service Dodge City KS 835 PM CDT TUE JUL 17 2018 KSZ061-062-180230- Kearny KS-Hamilton KS- 835 PM CDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND NORTHWESTERN KEARNY COUNTIES UNTIL 930 PM CDT/830 PM MDT/... At 835 PM CDT/735 PM MDT/, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Syracuse, moving north at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Syracuse, Coolidge and Kendall. LAT...LON 3774 10155 3783 10203 3819 10204 3818 10132 TIME...MOT...LOC 0135Z 182DEG 8KT 3787 10188 RBURG
Special weather statement, Jul 17, 9:30 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Dodge City KS 930 PM CDT TUE JUL 17 2018 KSZ089-090-180330- Barber KS-Comanche KS- 930 PM CDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BARBER AND COMANCHE COUNTIES UNTIL 1030 PM CDT... At 930 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Buttermilk, moving east at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Coldwater, Protection, Lake City, Wilmore, Aetna, Lake Coldwater and Buttermilk. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Dodge City. && LAT...LON 3736 9954 3737 9862 3700 9866 3700 9953 TIME...MOT...LOC 0230Z 266DEG 28KT 3702 9925 RBURG
Special weather statement, Jul 17, 9:42 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
942 PM CDT TUE JUL 17 2018
KSZ078>080-180345-
Kiowa KS-Edwards KS-Ford KS-
942 PM CDT TUE JUL 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...NORTHERN
KIOWA AND SOUTHWESTERN EDWARDS COUNTIES UNTIL 1045 PM CDT...
At 941 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Bucklin, moving northeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Bucklin, Greensburg, Mullinville, Ford and Centerview.
LAT...LON 3749 9968 3770 9985 3785 9928 3751 9911
3750 9945 3749 9956
TIME...MOT...LOC 0241Z 243DEG 17KT 3756 9964
RBURGLocal storm report, Jul 17, 9:48 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
948 PM CDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL MEADE 37.28N 100.34W
07/17/2018 M0.75 INCH MEADE KS PUBLIC
&&
RBSpecial weather statement, Jul 17, 10:13 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 1013 PM CDT TUE JUL 17 2018 KSZ090-180430- Barber KS- 1013 PM CDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARBER COUNTY UNTIL 1130 PM CDT... At 1012 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles west of Hardtner, moving east at 20 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kiowa, Hardtner and Hazelton. LAT...LON 3700 9885 3718 9888 3722 9835 3700 9835 TIME...MOT...LOC 0312Z 259DEG 18KT 3700 9876 RBURG
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:01 PM CDT | Special Weather Statement | DDC | Grant | 44 min |
| Jul 17, 7:42 PM CDT | Special Weather Statement | DDC | Clark, Meade | 63 min |
| Jul 17, 7:49 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 41 min |
| Jul 17, 7:52 PM CDT | Special Weather Statement | DDC | Stanton | 53 min |
| Jul 17, 8:31 PM CDT | Special Weather Statement | DDC | Clark, Comanche | 59 min |
| Jul 17, 8:35 PM CDT | Special Weather Statement | DDC | Hamilton | 55 min |
| Jul 17, 9:30 PM CDT | Special Weather Statement | DDC | Barber, Comanche | 60 min |
| Jul 17, 9:42 PM CDT | Special Weather Statement | DDC | Kiowa | 63 min |
| Jul 18, 1:42 PM CDT | Heat Advisory | DDC | Barber, Clark, Comanche, Kiowa, Pratt, Stafford | 29 hr |
Nearby
Special Weather Statements in Kansas, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.